Alabama, 2018

Tropical Depression in Alabama, May 29, 2018

May 29, 2018 · NWS HUN · 7 events in 7 counties and zones

As Tropical Depression Alberto lifted north-northwestward through central and northwest Alabama, tropical storm force wind gusts in rain bands produced sporadic wind damage in northwest Alabama, including knocking down a few trees and doing minor structural damage. Wind gusts of 43 mph were registered at Pryor Field in Decatur between 1400-1500 LST.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

As Tropical Depression Alberto lifted north-northwestward through central and northwest Alabama, tropical storm force wind gusts in rain bands produced sporadic wind damage in northwest Alabama, including knocking down a few trees and doing minor structural damage. Wind gusts of 43 mph were registered at Pryor Field in Decatur between 1400-1500 LST. Also, flash flooding was reported in northwest Alabama due to very heavy rain amounts that fell during the late morning into the afternoon hours. At least one home was inundated by flood waters in western Lauderdale County. A CoCoRaHs report of 7.44 inches was recorded near Cloverdale in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 29, 8:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 29, 8:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
935 AM CDT Tue May 29 2018

.NEAR TERM...(Rest of Today)
Issued at 935 AM CDT Tue May 29 2018

Subtropical Depression Alberto continues to spin just west of the
I-65 corridor near the Shelby County Airport in central Alabama. The
bulk of the precip has remained on the western side of the storm,
where a deformation zone developed and continues to maintain this
heavier band of rain. On the eastern side of the Alberto, several
convergence bands were leading to an increase in shower activity as
the area heats up slightly. Also noted was a narrow axis of dewpoints
in the lower 70s advecting around the eastern periphery of Alberto.
Temperatures were generally in the lower to mid 70s, given extensive
cloud cover overnight preventing much of a cool down.

The remainder of the day will sort of be a watch and see sort of day.
As stated above, the bulk of the rain will remain of the western
side of Alberto and guidance is consistent on tracking Alberto
through northwest Alabama over the next several hours. This will mean
that areas east of I-65 may not see more than an inch or 2 of
rainfall, whereas further west upwards of 3 inches are possible. With
that said, as daytime heating allows for temps to rise another
couple of degrees, there may be enough instability to help some
heavier convective bands develop over the east. Therefore, kept the
rainfall forecast overall the same given some uncertainty on any
banding. In addition to the heavier band potential, the increase in
instability will also help to increase the tornado threat for the
eastern half of the forecast area. Short-term guidance suggests 0-1
km SRH upwards of around 300 near the center of circulation, with up
to 200 extending a couple hundred miles on the northeast and eastern
side of Alberto. This will decrease slightly as Alberto weakens with
its northward progression, however if we can realize any instability,
our tornado threat may be a tad increased. It should be noted that
given the tropical environment, storms will be low-topped and
therefore any tornado that does develop will be weak and brief. The
greatest tornado threat will generally be during the afternoon hours.
With all of this in mind, will keep the Flash Flood Watch going
through the day and will keep the tornado wording in the HWO. The
need to keep the Flash Flood Watch through the overnight hours will
be accessed with the afternoon package.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 AM CDT Tue May 29 2018

The circulation should be north of the area by early this evening but
there might be some lingering banding on the southern flank for a few
isolated storms to develop. So, have kept PoPs up a bit this evening,
but as we get closer to midnight all activity should begin to
dissipate. Mostly cloudy conditions are forecast and lows may not
fall much below the 70 degree mark.

For Wednesday, with the system pulling further north we begin to work
in some drier air aloft. This should help to scour out some of the
clouds and warm temps up a good deal compared to where we have been
the past few days. There will likely be a bit of a gradient with
upper 70s in the east to upper 80s out west. These temps coupled with
lingering low level moisture will support MLCAPE values of up to
1,500 J/kg. The only caveat is that we start to get a ridge building
off to the west and flow aloft really drops off, leaving shear on the
weaker side to support any really strong storms. Brief gusty winds
and heavy downpours would be the main threats.

One interesting thing to watch for Wednesday evening/night is both
the GFS/NAM develop convection/possible MCS over OK/KS and due to
the upper level flow propagate it E/SE towards the TN Valley.
Overnight temps will again likely not drop below the 70 degree mark.

.LONG TERM...(Thursday through Monday)
Issued at 255 AM CDT Tue May 29 2018

The remnants of Alberto will be absorbed into an upper trough by the
time Thursday arrives with the trough slowly moving westward through
the day. The base of the trough will have a few shortwaves on it that
will impact the area Thursday afternoon. Although we do see some
drying in the mid levels, southwesterly surface winds continue to
usher in dew points in the lower 70s and PW values are still above
1.5-1.75". Models are showing some QPF for Thursday and it's hard to
say at this time if it will be based purely on a weak upper shortwave
or if it's more of a MCS feature moving through in the NW flow aloft,
especially given the lack of any surface feature/lift. Forecast
soundings remain impressive in terms of instability, lapse rates and
marginal amounts of DCAPE, so a few strong storms cannot be ruled
out. With a mid level ridge building in from the west, heights will
rise enough to push highs Thursday in the mid to upper 90s. Any
storms should diminish with sunset Thursday night.

A much deeper upper wave moves through at the mid and upper levels by
Friday afternoon with a weak surface trough. Soundings look similar
to Thursday so with the extra lift, thinking showers and storms could
be more widespread with a higher chance of strong storms as well.
Saturday looks a little wetter than what we saw last night, with a
weak surface low approaching and maybe a decaying MCS moving down in
the NW flow later in the afternoon so added the slight chance/chance
pops into the forecast. That surface low will move through Sat night
into Sunday with scattered to numerous showers/storms once again. We
could finally see a drier northwest flow for Monday but given the
recent pattern, isolated storms could still be possible.

Heights continue to rise into the weekends with temps Fri a few deg
higher than Thu and on Sat, rising into the upper 80s to lower 90s.
Given dew points will remain in the lower 70s, heat index values
Friday could be near 100 in areas around Huntsville west and 100-104
for those same areas Saturday. Northwest flow returns late Sunday so
we will see some relief with highs in the mid to upper 80s dropping
to the lower to mid 80s on Monday. Lows through the long term start
off in the lower 70s dropping to the mid 60s by Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue May 29 2018

The remnants of Alberto will move north into the area today with
widespread showers and isolated embedded thunderstorms. Cigs have
lowered to MVFR but will continue to drop as the heavier rain moves
towards the terminals. Expect cigs/vis to drop to IFR later this
morning with bases around 700-900 feet and vsbys down to 2 SM at
times. Both cig/vis improve this afternoon as the system moves out of
the area but there is still potential for a few lingering
showers/storms to develop and have indicated that in the TAFs. Winds
increase out of the E/NE as the center of system nears the area with
gusts of 20-25kts possible. Winds then switch to the W/SW this
afternoon with similar speeds. It likely won't be until after 12Z
Wednesday before cigs return to VFR conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Wednesday morning for ALZ001>010-016.

TN...Flash Flood Watch through Wednesday morning for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 29, 2:10 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
310 AM CDT Tue May 29 2018

ALZ001>010-016-TNZ076-096-097-301200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
310 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

As the remnants of Subtropical Depression Alberto move north into
the TN Valley today, widespread showers and thunderstorms are
possible. Heavy rainfall will occur today so please refer to the
Flash Flood Watch that is in effect this morning through Wednesday
morning. A brief, weak tornado is also possible late this morning
through the afternoon. Scattered to numerous thunderstorms will
linger overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorm chances will continue Wednesday through Monday. Some of
these storms could be strong, producing gusty winds to 50 mph and
heavy rain.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated but any reports of hazardous weather is appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical depression. Local standard time, as filed.

Tropical Depression, Limestone

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-35 mph with gusts over 45 mph. The peak wind at Pryor Field (KDCU) was 47 mph between 1400 and 1500 LST. Trees, a power pole, and power lines were knocked down at two locations in the county about 4 miles west and west northwest of Harvest.

Tropical Depression, Morgan

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-35 mph with gusts over 45 mph. The peak wind at Pryor Field (KDCU) was 47 mph between 1400 and 1500 LST.

Tropical Depression, Lawrence

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-30 mph with higher gusts. The peak wind at the Courtland Airport (CRN) was 35 mph between 1500 and 1600 LST.

Tropical Depression, Franklin

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-30 mph with higher gusts. The peak wind at the Courtland Airport (CRN) was 35 mph between 1500 and 1600 LST. Rainfall of 3 to 7 inches fell across the county. This resulted in flash flooding in some areas.

Tropical Depression, Colbert

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-30 mph with higher gusts. The peak wind at the Northwest Alabama Regional Airport in Muscle Shoals (KMSL) was 36 mph between 1600 and 1700 LST. Rainfall amounts of 2 to 5 inches resulted in flash flooding in some areas.

Tropical Depression, Lauderdale

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-30 mph with higher gusts. The peak wind at the Northwest Alabama Regional Airport in Muscle Shoals (KMSL) was 36 mph between 1600 and 1700 LST. Rainfall amounts of 2 to 4 inches were common with a few areas receiving 4 to 8 inches in western portions of Lauderdale County. This produced flash flooding at least at 13 locations. Trees were knocked down at least at 36 locations.

Tropical Depression, Cullman

When
May 29, 10:00 AM CST to 7:00 PM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

The remnants of Tropical Storm Alberto produced sustained winds of 20-30 mph with higher gusts. The peak wind at the Cullman Regional Airport in Vinemont was 36 mph between 1300 and 1500 LST.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018The 2018 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748197, 748198, 748199, 748200, 748201, 748221, 748242.